Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Blacksburg, VA

August 2, 2007Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 2, 2007, 6:16 PM EDT for Tazewell County, Virginia. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2007, 6:16 PM EDT (22:16 UTC)
Expired
Aug 2, 2007, 10:15 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:20 PM EDTFLASH FLOODRichlands, VAUS 460 CLOSED IN RICHLAND.
Aug 2, 6:42 PM EDTFLASH FLOODRichlands, VAMUDSLIDE ON MOUNTAIN ROAD NEAR RTE 460.
Aug 2, 6:46 PM EDTFLASH FLOODRichlands, VASEVERAL ROAD CLOSURES IN THE RICHLAND AREA.
Aug 2, 8:28 PM EDTFLASH FLOODRichlands, VA4-5 FOOT BOULDER ON THE ROAD AT RED ASH CAMPGROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 022220
FFWRNK
VAC185-030215-
/X.NEW.KRNK.FF.W.0029.070802T2216Z-070803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1015 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RICHLANDS. THE STORM      
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RADAR ESTIMATES OF 
  2 TO 4 INCHES HAS FALLEN IN THE WARNED AREA. THE IFLOWS GAGE AT     
  CHRISTMAS TREE HILL HAS REPORTED 2.60 INCHES OF RAIN HAS FALLEN    
  SINCE 5:00 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN
  BURKE...CLAYPOOL HILL...CEDAR BLUFF...JEWELL RIDGE...BANDY AND
  CLIFFIELD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189

$$

RCS
3 follow-up statements
000 
WGUS71 KRNK 022314
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT THU AUG 2 2007

VAC185-030215-
/X.CON.KRNK.FF.W.0029.000000T0000Z-070803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
714 PM EDT THU AUG 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
WESTERN TAZEWELL COUNTY...

AT 705 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROAD CLOSURES IN THE RICHLAND AREA. CHRISTMAS TREE HILL IFLOWS GAGE 
REPORTED 3.60 INCHES OF RAIN BETWEEN 500 PM AND 700 PM.

THE STORM WHICH PROMPTED THE WARNING HAS WEAKEN AND ONLY LIGHT RAIN 
REMAINS. RUNOFF FROM THIS STORM WILL CONTINUE TO CAUSE FLOODING IN 
THE AREA FOR SEVERAL MORE HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEWELL
RIDGE...GLEN BURKE AND BANDY

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189

$$
RCS
000 
WGUS71 KRNK 030032
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT THU AUG 2 2007

VAC185-030215-
/X.CON.KRNK.FF.W.0029.000000T0000Z-070803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
831 PM EDT THU AUG 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
WESTERN TAZEWELL COUNTY...

AT 823 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS ARE STILL CLOSED DUE TO RUNOFF IN THE RICHLAND AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEWELL
RIDGE...GLEN BURKE AND BANDY

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189

$$

RCS
000 
WGUS71 KRNK 030148
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT THU AUG 2 2007

VAC185-030153-
/X.CAN.KRNK.FF.W.0029.000000T0000Z-070803T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
948 PM EDT THU AUG 2 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN TAZEWELL
COUNTY...

LOCAL LAW ENFORCEMENT OFFICIALS ARE REPORTING NO ROAD CLOSURES IN 
THE RICHLAND AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. 

LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:49 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 2:49 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT THU AUG 2 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST
INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON
THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. COLD FRONTS WILL
WEAKEN AS THEY APPROACH THE MID ATLANTIC REGION FRIDAY NIGHT AND
THEN AGAIN NEXT TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
NOT A LOT OF CHANGE TO GOING FORECAST THIS EVENING WITH ISOLATED
MAINLY MOUNTAIN CONVECTION LINGERING GIVEN MODERATE DEGREE OF
INSTABILITY AND OUTFLOW. THESE STORMS AGAIN WILL BE MAINLY RIDGETOP
ORIENTED AND SLOW MOVING PULSERS CAPABLE OF ISOLATED SEVERE/HEAVY
RAIN. GIVEN LACK OF SUPPORT ALOFT AGAIN EXPECT PRECIP TO FADE BY
MIDNIGHT...WITH PATCHY VALLEY FOG ESPCLY NEAR AREAS THAT SAW EARLIER
RAINFALL. THUS RUNNING WITH EARLY 20/30 POPS MAINLY WESTERN BLUE
RIDGE WEST OTRW PC/CLEAR. OVERALL LOW TEMPS IN THE 60S BUT NOT QUITE
AS LOW AS LAST NIGHT PER SLIGHT BUMP IN DEWPOINTS ATTM.

WEAK RIDGING ACROSS THE REGION TONIGHT WILL SHIFT EAST IN RESPONSE
TO APPROACHING PIECE OF UPPER TROFFINESS ON FRIDAY. MODELS DIFFER ON
STRENGTH OF S/W ENERGY UNDER THIS FEATURE LATER FRIDAY WHILE MOST
HAVE LEE TROF OUT EAST AHEAD OF THIS UPSTREAM SURFACE TROF. NAM
AGAIN HAS THE BEST RH/THETA-E SUPPORT ALONG THE BLUE RIDGE WITH THE
GFS LOOKING TOO DRY. ALTHO FLOW VEERS A LITTLE MORE WESTERLY ALOFT
THINK LIGHT ENOUGH TO ALLOW MID/LATE AFTERNOON CONVERGENCE SO UPPED
POPS A BIT MORE WEST...AND EDGED CHANCES FARTHER EAST GIVEN WESTERLY
TRAJECTORY/LEE TROF. THICKNESS UNDER NEAR FULL SUN EARLY AND WEAK
W/SW FLOW GIVING HIGHS CLOSER TO WARMER MAV MOS WHICH LOOKS BEST IN
COMPARISON TO HIGHS THIS AFTERNOON.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FEW CHANGES TO THE SHORT TERM. MAIN ISSUE DURING THIS PERIOD WAS
THE OPERATIONAL GFS DEPICTION OF QPF ALONG NORTHERN COUNTIES LATER
SUNDAY AND MONDAY. GRANTED...THERE WILL BE TYPICAL POP UP SHOWERS
AND TSTORMS ALONG THE WESTERN HIGHLANDS...BUT IT SEEMS AS THOUGH
THE OPERATIONAL GFS IS TRYING TO RUN A COMPLEX FROM THE OHIO
VALLEY INTO THE MIDDLE ATLANTIC. THIS SOLUTION HAS ALMOST NO
SUPPORT IN THE SREF OR EVEN ITS OWN ENSEMBLE MEMBERS. IF ONE
COMPARES THE .05 PRECIP 12HR PROBABILITIES TO THE OPERATIONAL QPF
GRAPHIC...THE 20 PERCENT LINE ENDS ALONG THE OH/PA
BORDER...WHEREAS THE OPERATIONAL RUN EXTENDS TWO TENTHS MEASURABLE
INTO NORTHERN BATH AND ROCKBRIDGE COUNTIES. WILL NOT ACCEPT THIS
OUTLIER SOLUTION ATTM...AND WILL WAIT FOR MORE AGREEMENT BEFORE
MAKING ANY WHOLESALE CHANGES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
OPERATIONAL GFS CAME IN A FEW DEGREES WARMER AT H85..LENDING MORE
CREDENCE TO A BAROCLINIC ZONE REMAINING WELL NORTH THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. AFTERNOON MOSTLY ELEVATED
CONVECTION WILL BECOME MORE COMMONPLACE AS SURFACE DEWS RETURN TO
MORE UNCOMFORTABLE LEVELS NEAR 70F...AS H5 HEIGHT CENTER NEARS.
STILL...NOT OBSERVING ANY SIZABLE ANOMALIES AT H5 OR H85...THUS
HEAT SHOULDNT BE LEGENDARY. JUST A HOT AND STEAMY BEGINNING OF
AUGUST. WHAT LOOKS LIKE A MCS COMING ACROSS THE OHIO VALLEY AND
CLIPPING OUR NORTHERN COUNTIES LOOKS MORE LIKE CONVECTIVE FEEDBACK
WITH A BULLSEYE VORT MAX APPEARING OUT OF NOWHERE IN WESTERN OHIO.
THINK THAT WHAT DOES DEVELOP WILL MISS MY CWA NORTH. WITH H3 JET
THROUGH THE UPPER GREAT LAKES...WEST EAST LINE OF GFS QPF LOOKS
SPURIOUS ON MONDAY AND TUESDAY ALSO. WEAK BOUNDARY SINKING SOUTH WILL
PROVIDE ENOUGH OF A TRIGGER FOR CONVECTION EVEN IN THE VIRGINIA
LOWLANDS...DAN LYH CORRIDOR...BY THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LOOKING FOR A CONTINUATION OF ISOLATED/WIDELY SCATTERED SLOW
MOVING CONVECTION OVER THE WEST INTO EARLY THIS EVENING...OTRW VFR
OUTSIDE BRIEF MVFR/IFR VICINITY TSRA. PATCHY VALLEY FOG OVERNIGHT
SHOULD AGAIN MAKE FOR A PERIOD OF MVFR VSBYS IN FOG EASTERN SITES
AND IFR/LIFR LWB UNDER CLEAR SKIES. A LITTLE BETTER CHANCE OF
CONVECTION ON FRIDAY WITH UPPER IMPULSE DROPPING THRU THE SW AND
LEE TROF PIEDMONT. HOWEVER WITH A BIT MORE OF A WESTERLY WIND
THRU THE COLUMN APPEARS TSRA INITIATION LIKELY NEAR THE END OF THE
VALID TAF PERIOD SO WONT INCLUDE MENTION. OTRW EARLY FOG SHOULD
QUICKLY BREAK INTO A SCTD CU FIELD BY MIDDAY FRIDAY RESULTING IN
OVERALL VFR CONDITIONS INTO FRIDAY AFTERNOON OUTSIDE ANY
CONVECTION.

SATURDAY THROUGH MONDAY...LOOKS LIKE LITTLE CHANGE WITH A COLD
FRONT REMAINING JUST NORTH AND PERSISTENT LEE TROFFINESS OVER THE
EAST. THIS SHOULD AGAIN RESULT IN SPOTTY AFTERNOON/EVENING MVFR IN
TSRA AND PATCHY FOG AT NIGHT...OTRW VFR THRU THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...KM
SHORT TERM...KM
LONG TERM...KM
AVIATION...DS/JH/JJ
Hazardous weather outlook, Aug 2, 5:44 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 AM EDT THU AUG 2 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
544 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:01 PM EDTAreal Flood AdvisoryRNKTazewell4 hr

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.